Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Severe shooting pains after having mirena insertion. Is this normal?

Hi Dr Lundi, I am a 22 year old female and recently had the Mirena IUD inserted (3 weeks ago). I have not had a child before and the insertion was very painful. I had consistent cramping for about a week and on and off ever since. Recently though, I have started getting severe shooting pains. Some start in the abdomen and shoot all the way down my cervix and walls. I checked two weeks ago for the strings, which were intact. Should I see a doctor? Thanks so much. Molly
Asked On : Wed, 5 Dec 2012
Answers:  2 Views:  78
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
OBGYN 's  Response
Thanks for your query,
Insertion and removal may be associated with some pain and bleeding. In case of difficult insertion and/or exceptional pain or bleeding during or after insertion, physical examination and ultrasound should be performed immediately to exclude perforation of the uterine corpus or cervix. Severe shooting pain may also be a symptom of a ectopic pregnancy. So i will suggest you to see a doctor soon.
Best of luck
Hope it helps....
Answered: Wed, 5 Dec 2012
I find this answer helpful
OBGYN Dr. Nikita Islam's  Response
Hello Molly
Mirena IUD can cause considerable discomfort in women who have not been pregnant before, as the uterus is smaller as compared to a woman who has had children. If the discomfort does not ease off in a few days, your doctor might consider prescribing another method of contraception for you.
Do make an appointment to see your doctor and you can discuss these matters further.
Best wishes.
Answered: Wed, 5 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor